Colorado, 2020

Hail in Colorado, May 14, 2020

May 14, 2020 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced nickel size hail in Larimer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced nickel size hail in Larimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 8:58 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, May 14, 8:58 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
958 AM MDT Thu May 14 2020

.UPDATE...
Issued at 957 AM MDT Thu May 14 2020

Convective showers and isolated storms continue over the northern
sections of the forecast area this morning. This appears to be
related to mid level frontogenesis and neutral lapse rates along a
mid level cold front. This frontogenetic zone slips farther south
and east this afternoon but weakens. However, the airmass will
destabilize with daytime heating, and we're already seeing
building cumulus along the Front Range. A short wave was moving
east across Wyoming with the trailing portion of this wave moving
across northwest Colorado. This should be timed well to bring a
fairly early round of convection across the forecast area and
better shower/storm coverage, so we may be increasing PoPs for the
afternoon. While the majority of the showers and storms will push
east across the plains by early evening, a few could linger closer
to the Front Range with continued upper level support from the
departing right rear entrance region of the upper jet. Surface
based CAPE calculated from the 12Z Denver sounding to be near
1100 J/kg with a T/Td of 70/44, and near 600 j/kg with 70/40.
Stronger storms will be capable of producing a fair amount of
small hail, brief heavy rain, and wind gusts to 45 mph. A severe
storm or two is possible if we maintain the higher dewpoints,
which it looks like we should be able to do in some areas given
the morning rainfall. Convective allowing models dispersed that
threat pretty much anywhere across the plains, but one would have
to favor the stronger storm threat in areas that have seen more
sunshine this morning - roughly along and south of I-76 over the
northeast plains and Highway 34 from Greeley to Loveland.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Thu May 14 2020

Showers and storms have developed early this morning mainly over
the Fort Collins to Greeley area. The stronger storms have
produced small hail and a decent amount of cloud to ground
lightning. PoPs were added through the mid morning hours along and
north of a line from Loveland to Holyoke as at least isolated
showers and storms are expected to continue. Any hail from these
storms will stay below severe limits since most unstable CAPEs
values are only around 500 j/kg.

The next area of focus is the low clouds and patchy fog. There
were a couple of reports of fog with visibilities below a quarter
mile in Washington and Phillips Counties but the spacial extent of
the dense fog is very small. A slight northwesterly shift in
surface winds from the showers that passed to the north of
Washington and Phillips Counties is working to dissipate the low
clouds and fog. I added some patchy fog to the forecast in those
two counties since some may still exist during the early morning
hours but a dense fog advisory will not be needed. Farther west,
low clouds have developed over the urban corridor and these low
clouds are preventing fog from developing. Therefore, fog was
kept out of the forecast there but some hazy conditions are
certainly possible.

Low clouds will clear during the morning allowing for sunshine to
warm temperatures into the upper 60s to low 70s across the plains.
Some weak instability will develop with surface CAPEs reaching up
to 1,000 j/kg during the mid afternoon over the urban corridor and
plains. Showers and storms will develop over the mountains and
foothills early this afternoon and will push eastward throughout
the rest of the afternoon and evening. Gusty winds up to 45 mph
and small hail will be possible with the stronger storms but storms
should stay below severe limits. These storms will congeal into a
complex of storms this evening across the plains east of DIA with
decent rainfall amounts possible. Moderate southeasterly low
level winds will bring in slightly better instability over Lincoln
County this evening. A couple stronger storms are possible with
hail and damaging winds the primary threats. Showers and storms
will continue past midnight across the plains but the mountains
and urban corridor should dry out.

.LONG TERM...(Friday through Wednesday)
Issued at 209 AM MDT Thu May 14 2020

Main concern for Friday is the severe weather potential
on the plains. There will be a moderate westerly flow aloft over
Colorado while a disturbance moves across the state during the day
with some weak synoptic scale QG ascent. There will be a moist,
southeast low level flow across the plains and also the potential
for a Denver cyclone which could act as a focus for storms during
the afternoon. Surface dewpoints will be in the mid 40s to lower
50s with resultant CAPE values anywhere from 800-1500 j/kg. With
mid level flow of 30- 40kt certainly some potential for severe
storms. SPC already has much of Northeast Colorado targeted for a
marginal risk for severe storms and this looks reasonable. PW
values also on the increase Friday afternoon with pw values from
3/4 to 1" of water so certainly heavy rains with storms as well. Much
of the storms will have ended towards midnight as the trof passes
by.

On Saturday, trof axis moves into central plains with a moderate QG
decent signal across Northern Colorado. Airmass will be a little
drier while CAPE values under 500/j/kg and mainly southern
sections of county warning area, especially over the Palmer Divide
and southern Front Range Foothills with best chance for a storm.
Temperatures slightly cooler on Saturday behind Friday nights
wave.

From Sunday through Tuesday, a warmer and drier pattern emerges as
high amplitude ridge aloft builds over the state on Sunday before
slowly shifting east into the central plains early next week. Resultant
thermal ridge will be over Colorado Monday and Tuesday with 700mb
temperatures close to 15c. This will support temperatures well
into the 80s across the plains and possibly close to 90 degrees in
a few locations. This ridge aloft is in response to upstream deep
low across the Great Basin. May see a better chance for a storm
by later Tuesday/Tuesday evening as moisture advection northward
between the upper low over the Great Basin and the ridge over the
central plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 957 AM MDT Thu May 14 2020

Main concern is shaping up to be thunderstorms this afternoon.
Airmass is destabilizing and expect enough instability to combine
with upper level support to produce a round or two of
thunderstorms. Main threat for storms would be between 19Z and
23Z, but couldn't rule out a stray storm til around 02Z. Storms
will be capable of producing 35 knot gusts and small hail, given
sufficient instability.

Next concern will be potential for low clouds and fog after 09Z
tonight. A lot of this depends on how much rain we'll get and
potential for Denver Cyclone, and odds are favoring more stratus
with the latest model runs. We'll adjust accordingly.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Barjenbruch
Hazardous weather outlook, May 14, 9:07 AM MST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1007 AM MDT Thu May 14 2020

COZ030>051-151615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1007 AM MDT Thu May 14 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will become more numerous
across the forecast area this afternoon. Stronger storms will be
capable of producing a considerable amount of small hail, brief
heavy rain, and gusty winds up to 45 mph. An isolated severe
storm or two with large hail around 1 inch in diameter is
possible. The main threat of any severe storms would be along and
south of I-76 on the eastern plains and along/south of Highway 34
from Greeley to Loveland. Those areas have seen more sunshine and
destabilization.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect a good chance for showers and thunderstorms Friday
afternoon and evening, with some storms being strong to severe
with large hail, heavy rain, and damaging winds being the primary
threats.

Isolated showers and storms will be possible Saturday, especially
over the foothills and Palmer Divide regions. Elsewhere, conditions
will be mainly dry.

A much warmer and drier pattern will develop Sunday through
Tuesday. Highs will reach the upper 80s to lower 90s across the
urban corridor and plains. Critical fire danger may develop on
Monday and Tuesday over areas south of I-70 with rising
temperatures, gusty winds and lowering humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However, any
reports of hail, heavy rainfall, or strong winds will be
appreciated.

The radar

The Denver radar (KFTG), 75 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
May 14, 12:27 PM MST
Where
Larimer County, 1.38 mi N of Berthoud
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.320, -105.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884740.